Drug-induced photoallergic reaction
Drug-induced photoallergic reactions are allergic reactions due to ultraviolet light (UVL)-induced alteration of a drug. They are dose independent and do not occur in all patients. Patients typically complain of itching rather than burning, and symptoms tend to be chronic. Common offenders include the following: sunscreens (benzophenones, cinnamates), fragrances (musk ambrette, sandalwood oil), topical antimicrobial agents (chlorhexidine, fenticlor, hexachlorophene), NSAIDs (diclofenac, ketoprofen, piroxicam, celecoxib), phenothiazines (chlorpromazine, promethazine), antiarrhythmics (quinidine), antifungals (griseofulvin), antimalarials (quinine), quinolones (enoxacin, lomefloxacin), sulphonylureas (glipizide), and sulfonamides. Trimethoprim and sulfamethoxazole are common causes in immunosuppressed patients.
Drug-induced photoallergic reactions manifest as red, scaling, pruritic (eczematous) papules and plaques in photodistributed areas (forehead, malar areas, sides of neck, and dorsum of the hands). This eruption is often pruritic and looks like chronic atopic dermatitis with a photodistribution.
L56.1 – Drug photoallergic response
69047008 – Drug-induced photosensitivity
- Photosensitive reaction
- Chronic actinic dermatitis
- Systemic lupus erythematosus
- Porphyria cutanea tarda
- Airborne allergic contact dermatitis
- Widespread contact dermatitis (see irritant, allergic)
- Lichen planus (if lichenoid papules are present)
- Atopic dermatitis
- Subacute cutaneous lupus
- Pemphigus foliaceus